Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 49, NWS Norman, OK

October 5, 1998Atoka County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 5, 1998, 8:11 PM CDT for Atoka County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 5, 1998, 8:11 PM CDT (01:11 UTC)
Expired
Oct 5, 1998, 11:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atoka County, OK

The radar

The Norman radar (KTLX), 146 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-234 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 060114
FFWOKC
OKC005-060400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1100 PM CDT

* AT 800 PM CDT FLOODING WAS REPORTED OVER HIGHWAY 69...JUST NORTH   
  OF STRINGTOWN. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL MOVE     
  INTO ATOKA COUNTY THIS EVENING...AGGREVAITING THE FLOODING         
  CONDITIONS. RAINFALL ACCUMULATIONS OF UP TO 6 INCHES HAVE ALREADY  
  OCCURRED OVER WESTERN AND CENTRAL PORTIONS OF THE COUNTY. AN       
  ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE LATER THIS EVENING. 

* LOCATIONS IN THE WARNING INCLUDE WARDVILLE...TUSHKA...STRINGTOWN...
  REDDEN...LANE...FARRIS...CHOCKIE...CANEY AND ATOKA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3439 9639 3418 9639 3422 9583 3453 9577
          3466 9594 3466 9605 3443 9609


11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 5:52 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 5, 5:52 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT MON OCT 5 1998

HEAVY RAIN STILL LIKELY OVER SOUTH CENTRAL OKLAHOMA THIS EVENING IN
ASSOCIATION WITH STRONG LIFT FROM RIGHT REAR QUADRANT OF UPPER LEVEL
JET. MODELS SHOW THIS FEATURE PIVOTING SLOWLY AROUND THE BASE OF THE
UPPER LEVEL TROUGH OVERNIGHT WITH COOLER AND DRIER AIR CONTINUING TO
ADVECT IN FROM THE NORTH AT THE LOWER LEVELS. HAVE EXTENDED THE
FLASH FLOOD WATCH FOR SOUTH CENTRAL OKLAHOMA THROUGH THIS EVENING.
MANY AREAS HERE RECEIVED 3 TO 5 INCHES OF RAIN LATE LAST NIGHT AND
THIS MORNING. ANOTHER 1 OR 2 INCHES OF RAIN IS POSSIBLE THIS EVENING
WHICH COULD CREATE NEW FLOOD PROBLEMS OR WORSEN EXISTING ONES.

A CANADIAN AIRMASS WILL SETTLE OVER THE FORECAST AREA THE NEXT
SEVERAL DAYS. EXPECT DRY WEATHER AND FALL-LIKE TEMPERATURES. PLAN TO
HOLD ON TO A DRY FORECAST THROUGH THE EXTENDED AS THE OCCLUDED
SYSTEM TO THE NORTH WILL LIKELY JUST ROTATE FOR SEVERAL MORE DAYS
BEFORE THE NEXT UPPER LEVEL TROUGH APPROACHING THE PACIFIC NORTHWEST
CAN MOVE IT OUT.

OKC   48  69  44  73 /   0   0   0   0
HBR   47  70  45  73 /  10   0   0   0
SPS   53  73  50  75 /  30  10   0   0
GAG   42  66  40  69 /   0   0   0   0
PNC   43  66  42  70 /  10   0   0   0
DUA   56  71  51  77 /  40  10   0   0

.OUN...
OK...FLASH FLOOD WATCH THIS EVENING FOR
OKZ032-041>043-045>048-050>052
TX...NONE.

FCSTID =20/JAMES

In the hours before

Local storm report, Oct 5, 4:35 PM CDT, 3 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT MON OCT  5 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0319 PM    8SSE WAYNOKA              OK   1.25 INCH HAIL
10/05/98   WOODS                          ONE SIDE WALL OF A GARSAGE
                                          WAS BLOWN DOWN BY WINDS
                                          ESTIMATED AT 55N TO 60 MPH

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.